Pet Educate is sponsored by its readers. Please assume that all links are affiliate links. If you click a link and make a purchase, we earn a commission - at no additional cost to you. This includes links to Amazon. This helps us to keep the lights on 💡

My Dog Ate Aspirin [This Is What You Must Now Do]

Your dog has eaten an aspirin. Or worse, several from the box. But how dangerous is this everyday anti-inflammatory for dogs, and how do you need to respond? This is the approach to take.

So, what should you do if your dog has eaten aspirin? It is advised that you contact the Pet Poison Hotline or visit an emergency vet right away – especially if you are not sure how much aspirin your dog has consumed. You should not attempt to treat your dog yourself, either by induced vomiting or through products like activated charcoal, as this can exacerbate problems. 

This is pretty serious.

But you probably knew that already.

So do not delay; time is of the essence here:

Pet Poison Hotline – (855) 764-7661

https://www.petpoisonhelpline.com/

And when it comes to the call of the conversation, be sure to relay exactly what’s happened.

Be sure to provide as many details to whomever you do decide to contact.

What happened, when you suspect it happened, how much you believe they have eaten – these are all important to disclose.

From there, they will make a call as to whether they suspect your dog is subject to aspirin toxicity and, from there, the recommended form of treatment.

Let us now quickly run through how dangerous this nonsteroidal anti-inflammatory drug (NSAID) can be for dogs and how your vet will approach treatment should there be a need for it.

What Happens If A Dog Eats Aspirin?

What happens if a dog eats aspirin depends on the age, weight, and health of the dog and how much aspirin they have consumed. In small doses, a dog may show minor symptoms or side effects, but in too large a dose, aspirin toxicity can develop.

At first, there may be no signs of aspirin poisoning.

In fact, it can take up to 48 hours for symptoms to show in some cases.

But, if negative reactions are to arise, it will be through gastrointestinal irritation and abdominal pain.

How severe is context-dependent.

Whether this is through diarrhea, vomiting, or a general lack of appetite.

Some dogs will even develop a fever, whereas others may bring up blood in their vomit.

Sometimes, dogs will also suffer from the impact of the drug on the nervous system. Weakness, lethargy are usually observed here.

In higher doses, aspirin can even cause ulceration (bleeding into the stomach/intestines), damage to organs, tremors, seizures, and even death.

Either way and regardless of how much aspirin you know or believe your dog has consumed – it’s essential to call the Pet Poison Helpline or your veterinarian.

Will One Aspirin Hurt A Dog?

One aspirin is unlikely to seriously harm a dog, although it does depend on the dosage of the pill and the dog. In some contexts, no adverse side effects may be observed, whereas, in other contexts, it could lead to aspirin toxicity and life-threatening complications.

The thing here is, not all aspirin is the same.

Some pills are much weaker in terms of their dose than others.

Then we have the dog to consider.

A strong aspirin could be entirely harmful to a young pup.

Whereas a weaker aspirin may not cause any problems to an extra-large working adult dog with a full stomach, for instance.

And then there are other factors such as how much a dog has eaten, their general health condition, how hydrated they are, and their age too.

Nonetheless, if your dog has consumed even one aspirin, it’s best to err on the side of caution.

Assume the worse, and make contact with the helpline or your vet.

They will, at the very least, be able to ease your concerns.

How Much Aspirin Is Toxic To Dogs?

Doses higher than 25 mg/kg are considered the toxicity level of aspirin for dogs. This is when the more severe symptoms are likely to arise. Although, how a dog responds will depend on its condition, among other factors.

If the dose exceeds this level, this is when you are likely to observe the more serious side effects of the drug – such as stomach ulcers and liver/kidney problems.

Now here is something to quickly consider.

Aspirin is sometimes administered to dogs by vets.

But, they will only provide very small doses in very limited cases.

For instance, if a dog has a condition such as osteoarthritis or suffers from musculoskeletal issues – then a very small dose of aspirin may be administered for pain relief.

Even then, it will not be suitable for all dogs – especially if a dog presents with other conditions like ulcers, kidney issues, or has existing liver damage.

So, what you need to know here is that in very small doses, aspirin can have its uses and benefits.

Still, due to the more serious side effects associated with the drug, aspirin is not a medication that you should ever give to your dog without veterinary approval.

And at the same time, if a dog manages to ingest aspirin on its own accord – it is likely at a much more problematic dose than a vet would ever likely prescribe.

How Do Vets Treat Aspirin Toxicity In Dogs?

There is no definitive treatment plan for treating aspirin toxicity in dogs because the best treatment will depend on context; the dog, the amount of aspirin consumed, and when they consumed it.

Nevertheless, early treatment and removal of the drug from the body will reduce the risk for serious harm.

In cases where the aspirin was consumed in a few hours following, they may attempt to induce vomiting.

This is not something you should ever attempt at home. It can result in the worsening of symptoms and result in more harm than good. Besides, sometimes it can be too late.

If your vet does induce vomiting, they will likely administer activated charcoal to your dog.

This odorless, black powder will naturally decrease the absorption of the aspirin and help to dispel it from the body safely.

But again, this should only ever be administered by a vet – getting it wrong can result in complications.

At this stage, antacids, anti-nausea medications, and stomach protectants are typically given.

In more extreme cases, or if too much time has passed to induce vomiting, hospitalization may be required.

Intravenous fluids will likely be administered.

Blood work will be taken to monitor organ function (liver/kidney) as well as to analyze red blood cell functioning.

Oxygen supplementation or blood transfusion may be required if dogs present signs of anemia.

Muscle relaxants and medications may be required to control any tremors or seizures that could develop.

How To Support Your Dog Following The Ingestion Of Aspirin

How you respond in the days following ingestion will depend on whether your dog shows symptoms, presents with aspiring poisoning, and what treatment the vet provided.

Nonetheless, you will likely be prescribed medications by your vet that you will need to continue to give your dog to support their recovery.

Along with this, giving your dog a bland and basic diet is recommended to help support and soothe their digestive system.

Be sure to keep them well hydrated, with access to fresh water at all times.

In more extreme cases, you may need to return to your veterinarian frequently. There may be the need for ongoing bloodwork to check the functioning of your dog’s organs (primarily the liver and kidneys).  

If organ damage was detected, your dog might need to continue on certain medications for several months.

And in worse cases, dogs may suffer from a reduced functioning in long-term health and wellbeing.

Finally

I’m sorry to sound like an alarmist.

But, this drug can be very problematic for dogs.

So much so you really should not delay.

Make contact now – besides, the quicker you act, the less chance of immediate or long-term complications.

And of course, while this has happened, it goes without saying that you should keep all medications away from your dog going forward.

And you need to be particularly mindful and vigilant.

Besides, dogs are very capable of getting things they shouldn’t.

They will eat anything and everything.

Even if it can result in serious adverse side effects and symptoms.

So be sure to keep your aspirin and medications in a locked cupboard from this moment going forward.